Thunderstorm Wind, Russell
- When
- September 9, 5:45 PM EST
- Where
- Russell County, 2.16 mi NE of Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.920, -82.050
Several trees were reported down.
A few severe storms developed in a sufficiently buoyant yet weak shear environment across Southwest Virginia and East Tennessee in response to a cold front building south out of the Ohio Valley. The storms produced a small amount of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe storms developed in a sufficiently buoyant yet weak shear environment across Southwest Virginia and East Tennessee in response to a cold front building south out of the Ohio Valley. The storms produced a small amount of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 9, 2:33 PM EST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 333 PM EDT Sun Sep 9 2018 .SHORT TERM...(Tonight and Monday)... A cold front, currently located near Nashville, will slowly move into the area from the west tonight. Training cells may give a small risk of localized flooding problems through the evening. Lightning activity will remain isolated. With the mid to upper level flow from SW to NE, parallel to the front, the front will make very slow eastward progress through tomorrow, becoming positioned along the spine of the Appalachians by the end of the day. With a moist air mass to the east of it, PoPs will remain in the high chance to likely range, with QPF amounts averaging around a half inch in the eastern sections. Broken to overcast cloud cover through the day will hold high temps in the 70s to lower 80s. .LONG TERM...(Monday night through Sunday)... The forecast starts out with a relatively decent pop due to the early week frontal boundary in the vicinity. Trended pops back a bit later Tuesday afternoon through Tuesday night, as convergence weakens along the boundary. On Wednesday, models try to bring a weak upper level wave back into the Mid Mississippi Valley region with some low level troughiness developing across the Mid South. Because there will be some instability and lift present from this weak system, used a broadbrushed pop for showers and thunderstorms and generally maintained this idea into Thursday with a decreasing pop trend into the weekend. The latter part of the forecast gets a little interesting with Florence predicted to move onshore along the Southeast Atlantic Coast, with with the center line path of the confidence cone indicating that the rather strong tropical circulation may cross the North Carolina border just north of the Greater Myrtle Beach area in South Carolina sometime Friday morning. For our late week weather, tried to stay with a scenario that utilizes increasing subsidence along with a slightly drier easterly or northeasterly flow ahead of Florence. Of course there is still a fair amount of uncertainty in this forecast, and late week weather conditions will come into better focus in the next few days. Temperatures will remain rather warm in the extended, with highs and lows several degrees above normal; especially later in the week, if the drying and subsidence concept occurs. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 79 67 85 / 80 50 20 20 Knoxville McGhee Tyson Airport, TN 70 79 65 84 / 80 50 30 40 Oak Ridge, TN 70 77 65 84 / 80 50 20 20 Tri Cities Airport, TN 69 79 64 84 / 60 70 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous Weather Outlook National Weather Service Morristown TN 306 PM EDT Sun Sep 9 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 306 PM EDT Sun Sep 9 2018 /206 PM CDT Sun Sep 9 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms tonight could bring periods of heavy rain. Some locations that see multiple rounds of prolonged heavy rain could experience flooding, especially in poorly draining locations. The most likely areas to see potential flooding issues would be in southwest Virginia, and northern portions of the Cumberland Plateau. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms will continue into Monday. Some locations that see multiple rounds of prolonged heavy rain could experience flooding, especially in poorly draining locations. The most likely areas to see potential flooding issues would be in the Tennessee mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Morristown TN
551 PM EDT SUN SEP 9 2018
TNZ012-035-067-092230-
Roane TN-Scott TN-Morgan TN-
551 PM EDT SUN SEP 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CENTRAL ROANE AND SCOTT
COUNTIES UNTIL 630 PM EDT...
At 551 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Jamestown to 9 miles
south of Crossville. Movement was east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oak Ridge, Kingston, Rockwood, Oneida, Wartburg, Huntsville,
Helenwood, Midtown, Harriman, Winfield, Sunbright, Oakdale, Rugby,
Coalfield, High Point, Honey Creek State Park, Robbins, Dearmond, Big
South Fork National Park and Deerlodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3660 8441 3620 8439 3614 8445 3611 8442
3610 8438 3585 8437 3582 8479 3591 8468
3600 8472 3609 8480 3609 8483 3616 8491
3620 8491 3629 8487 3630 8480 3634 8474
3637 8472 3640 8466 3657 8476 3660 8467
TIME...MOT...LOC 2151Z 249DEG 36KT 3628 8503 3581 8502Special Weather Statement National Weather Service Morristown TN 553 PM EDT SUN SEP 9 2018 TNZ016-039-040-042-044-092245- Washington TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN- Hawkins TN- 553 PM EDT SUN SEP 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAWKINS...WEST CENTRAL WASHINGTON...NORTH CENTRAL COCKE...GREENE AND SOUTHEASTERN HAMBLEN COUNTIES UNTIL 645 PM EDT... At 553 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Parrottsville, or 13 miles southeast of Morristown, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Morristown, Greeneville, Rogersville, Tusculum, Surgoinsville, Parrottsville, Church Hill, Mosheim, Bulls Gap, Baileyton, Chucky, Limestone, McCloud, Romeo, Telford, Kepler, Lowland, Mohawk, Davy Crockett Birthplace and Jearoldstown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3601 8309 3618 8324 3656 8284 3623 8248 TIME...MOT...LOC 2153Z 235DEG 25KT 3613 8308
Special Weather Statement
National Weather Service Morristown TN
559 PM EDT SUN SEP 9 2018
VAZ005-006-008-092245-
Washington VA-Scott VA-Russell VA-
559 PM EDT SUN SEP 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...EASTERN SCOTT AND
WESTERN WASHINGTON COUNTIES UNTIL 645 PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Weber City, or 10 miles east of Gate City, moving
northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Cleveland Va, Honaker, St. Paul, Nickelsville, Rosedale,
Dye, Lindell, Collingwood, Castlewood, Holston, Hansonville, Benhams
and Hiltons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3705 8183 3696 8178 3693 8184 3686 8177
3659 8229 3659 8239 3666 8254 3688 8240
3689 8237 3689 8232 3691 8232 3691 8230
3697 8233 3700 8229 3699 8226 3704 8217
3705 8204 3712 8201 3713 8199 3713 8193
TIME...MOT...LOC 2159Z 208DEG 21KT 3669 8240Special Weather Statement
National Weather Service Morristown TN
621 PM EDT SUN SEP 9 2018
TNZ015-016-038-039-VAZ001-092300-
Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-Lee VA-
621 PM EDT SUN SEP 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...NORTHEASTERN
GRAINGER...NORTHEASTERN HAMBLEN AND SOUTH CENTRAL LEE COUNTIES UNTIL
700 PM EDT...
At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or 10 miles west of Rogersville, moving northeast at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Sneedville, Bean Station, Surgoinsville, Bulls Gap,
Mooresburg, Evanston, St. Clair, McCloud, Kyles Ford, Treadway and
Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3663 8297 3659 8298 3659 8284 3657 8276
3628 8300 3627 8302 3628 8303 3625 8306
3624 8309 3633 8333 3671 8327
TIME...MOT...LOC 2220Z 211DEG 27KT 3637 8319Special Weather Statement
National Weather Service Morristown TN
625 PM EDT SUN SEP 9 2018
TNZ012-013-035-036-067-092315-
Anderson TN-Roane TN-Scott TN-Campbell TN-Morgan TN-
625 PM EDT SUN SEP 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON...CAMPBELL...
NORTHERN ROANE AND SCOTT COUNTIES UNTIL 715 PM EDT...
At 625 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strunk to Rockwood. Movement was northeast
at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Oak Ridge, Clinton, La Follette, Kingston, Rockwood, Oneida,
Wartburg, Oliver Springs, Jacksboro, Huntsville, Helenwood, Midtown,
Harriman, Jellico, Caryville, Lake City, Winfield, Sunbright, Oakdale
and Norris Dam State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8399 3599 8415 3599 8419 3595 8421
3596 8424 3594 8424 3594 8427 3593 8427
3577 8475 3584 8477 3591 8468 3601 8474
3660 8463
TIME...MOT...LOC 2225Z 240DEG 32KT 3659 8449 3587 8465PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 W GREENEVILLE 36.17N 82.85W
09/09/2018 GREENE TN 911 CALL CENTER
A FEW TREES DOWN JUST WEST OF THE GREENEVILLE, TN AREA.
&&
DHThe Jackson,KY radar (KJKL), 134 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773594.